Worried that I could have alopecia universalis. 27 year old male. (Photo)

Hi all, I am writing in to seek advice. I am a 27 year old male my facial hair started thinning at 24, but it seems in the past 5 months since I started rogaine for my male pattern baldness the rest of my body sans arms and legs has begun thinning as well. I take propecia have done so for a year and a half.My doctor said it did not look like alopecia areata thinks its connected to my psoriasis.Could anyone take a look and tell me what they think, also what tests are done to rule out universalis?

Doctor Answers 4

You would best be served with an evaluation by a Dermatologist.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Alopecia universalis is complete loss of all hair on the body and scalp. This is clearly not the case depicted here, as you have a considerable amount of scalp hair. Minoxidil is not associated with loss of body hair, however, this can occur infrequently with propecia. Psoriasis can certainly have an impact on hair growth in the areas where the plaques are. You would best be served with an evaluation by a dermatologist. 


West Hollywood Hair Restoration Surgeon
4.9 out of 5 stars 20 reviews

See a dermatologist

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Alopecia Universalis is complete loss of all body hair. It is clear from your picture this is not currently the case. Finasteride (Propecia) is associated with body hair thinning not 5% minoxidil. Psoriasis is associated with hair loss in affected areas. Best to consult with a dermatologist for assessment.

Brian Goertz, MD
Seattle Hair Restoration Surgeon
4.9 out of 5 stars 36 reviews

Alopecia universalis

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

One needs to be clear here about definitions. If a person has even 1 hair one his or her scalp, that person does not have alopecia universalis. The photo shows a male with scalp hair so by definition this is not alopecia universalis. To diagnose the precise cause would require an up close examination. See a dermatologist.

Jeff Donovan, MD, PhD
Vancouver Dermatologist

Alopecia?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

You should see a dermatologist who has specialty in autoimmune diseases of the skin so that your fears can be addressed

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.